Florida, 2014

Hail and Damaging Winds in Florida, May 26, 2014

May 26, 2014 · NWS JAX · 8 events in 2 counties and zones

The sea breezes combined with lingering outflow boundaries triggered scattered afternoon thunderstorms which mainly affect the NE Florida coastal counties. Cold temperatures aloft around -11 to -12 deg C combined with high instability yield a cluster of severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The sea breezes combined with lingering outflow boundaries triggered scattered afternoon thunderstorms which mainly affect the NE Florida coastal counties. Cold temperatures aloft around -11 to -12 deg C combined with high instability yield a cluster of severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 26, 9:18 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, May 26, 9:18 AM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1018 AM EDT MON MAY 26 2014

.UPDATE...
WEAK MCS THAT WAS RESPONSIBLE FOR PRE-DAWN STORMS OVER SECTIONS OF
THE SE GA AND NE FL COAST HAS MOVED OFFSHORE WITH ONLY ISOLATED
SHOWERS OVER THE OUTER COASTAL WATERS AND LINGERING CLOUDS OVER
COASTAL COUNTIES. FARTHER INLAND SKIES ARE MOSTLY SUNNY ALLOWING
TEMPS TO WARM TO AROUND 80 FROM WAYCROSS TO THE SUWANNEE RIVER
VALLEY. TEMPS AT 500 MB ARE AROUND -12C ON MORNING SOUNDING WITH
A FORECAST AND PWAT IS 1.58 INCHES. THE RAPID REFRESH MODEL
FORECASTS A SFC BASED CAPE AROUND 2400 BUT WHERE DEWPOINTS REMAIN
ABOVE 70...CAPES COULD REACH 4000 J/KG PER MODIFICATION OF THE 12Z
RAOB. RIDGING OVER THE MISSISSIPPI VALLEY WILL SHIFT A EAST
TODAY WITH WEAK N-NW STEERING FLOW FOR THUNDERSTORMS DEVELOPING
THIS AFTN.

&&

.AVIATION...
TEMPO FOR LOW CEILINGS ARE POSSIBLE AT SSI THROUGH 15Z. TSRA WILL
DEVELOP BTWN 16Z-19Z. HAVE A TEMPO FOR GNV AND VCTS FOR REMAINING
TERMINALS. WILL ADD TSRA AS TIMING AND MOVEMENT OF STORMS BECOMES
MORE CERTAIN. EAST TO SE WINDS WILL BE AROUND 10 KT OUTSIDE OF
THUNDERSTORM ACTIVITY.

&&

.MARINE...
ESE WINDS 10-15 KTS TODAY WILL BECOME SSE TUE THROUGH FRI WILL
PREVAIL THROUGH THE UPCOMING WEEK WITH COMBINED SEAS OF 1-3
FT...OCCASIONAL 4 FT SEAS POSSIBLE NEAR THE GULF STREAM.

RIP CURRENTS: LOW RISK THROUGH AT LEAST TUESDAY...WITH AN EASTERLY
SWELL OF 2 FEET OR LESS IMPACTING AREA BEACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  65  89  67 /  50  50  50  50
SSI  82  72  84  71 /  30  20  50  50
JAX  87  67  88  69 /  30  30  50  50
SGJ  82  74  84  71 /  20  20  40  40
GNV  90  65  90  67 /  40  50  50  50
OCF  91  68  90  69 /  40  50  50  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

TRABERT/WOLF/ALLEN
Hazardous weather outlook, May 26, 4:09 AM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
509 AM EDT MON MAY 26 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-270915-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
509 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN COASTAL
NORTHEAST FLORIDA EARLY THIS MORNING. SCATTERED SLOW-MOVING
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING...MAINLY OVER INLAND LOCATIONS. STRONGER ACTIVITY WILL
PRODUCE FREQUENT LIGHTNING STRIKES AND LOCALLY HEAVY DOWNPOURS
THIS AFTERNOON AND EVENING.

RIVER FLOODING CONTINUES ALONG PORTIONS OF THE SANTA FE RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED EACH DAY THROUGH SATURDAY.

A SURGE IN NORTHEASTERLY WINDS MAY BRING SMALL CRAFT ADVISORY
CONDITIONS TO THE COASTAL WATERS ON SUNDAY.

RIVER FLOODING WILL CONTINUE TO SLOWLY SUBSIDE ON THE SANTA FE
RIVER BASIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

NELSON

In the hours before

Special weather statement, May 26, 10:46 AM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1146 AM EDT MON MAY 26 2014

GAZ165-166-261615-
COASTAL CAMDEN-INLAND CAMDEN-
1146 AM EDT MON MAY 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1215 PM EDT...

AT 1146 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF HARRIETTS BLUFF...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
HARRIETTS BLUFF THROUGH 1215 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3086 8172 3100 8166 3094 8155 3081 8157
TIME...MOT...LOC 1546Z 127DEG 1KT 3090 8161

TRABERT
Special weather statement, May 26, 11:09 AM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1209 PM EDT MON MAY 26 2014

FLZ025-261645-
DUVAL-
1209 PM EDT MON MAY 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 1245 PM EDT...

AT 1209 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES NORTH OF FORT CAROLINE...
STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND
FORT CAROLINE THROUGH 1245 PM EDT. HAIL UP TO THREE QUARTER INCH IN
DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3036 8150 3043 8164 3054 8155 3052 8154
      3054 8152 3054 8148 3053 8146
TIME...MOT...LOC 1609Z 035DEG 2KT 3052 8153

TRABERT
Special weather statement, May 26, 11:53 AM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EDT MON MAY 26 2014

GAZ153-165-261730-
INLAND CAMDEN-INLAND GLYNN-
1253 PM EDT MON MAY 26 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CAMDEN AND
GLYNN COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 130 PM
EDT...

AT 1253 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER WAVERLY...MOVING NORTHEAST AT 5
MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND WAVERLY
THROUGH 130 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3111 8160 3103 8170 3107 8179 3126 8170
      3114 8159 3113 8160 3112 8159
TIME...MOT...LOC 1653Z 225DEG 3KT 3108 8172

TRABERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Duval

When
May 26, 12:05 PM EST
Where
Duval County, 0.69 mi N of Arlington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.340, -81.600

Quarter to pea size hail was reported.

Thunderstorm Wind, Duval

When
May 26, 12:10 PM EST
Where
Duval County, 0.69 mi S of Lake Forest
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
30.340, -81.630

Thunderstorm Wind, Duval

When
May 26, 12:18 PM EST
Where
Duval County, 0.91 mi SW of Lake Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.340, -81.640

Trees were blown down on a home on Evergreen Avenue.

Thunderstorm Wind, Duval

When
May 26, 12:20 PM EST
Where
Duval County, 1.38 mi WNW of Bowden
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.280, -81.640

Several large tree limbs were blown down near Emerson Street.

Thunderstorm Wind, Duval

When
May 26, 12:20 PM EST
Where
Duval County, 0.79 mi ESE of New Berlin
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.394, -81.538

A resisdent along William Mills Street on Blount Island reported trees and a fence were blown down due to thunderstorm winds.

Thunderstorm Wind, Duval

When
May 26, 12:22 PM EST
Where
Duval County, 0.69 mi N of Hogan
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.290, -81.580

A tree was uprooted near the intersection of Parental Home Road and Beach Blvd.

Hail, Duval

When
May 26, 12:24 PM EST
Where
Duval County, 0.69 mi S of Bowden
Measured
1.25 in hail
Reported by
Public
Coordinates
30.260, -81.620

A photo of half-dollar size hail was reported along University Blvd.

Thunderstorm Wind, St. Johns

When
May 26, 1:10 PM EST to 1:11 PM EST
Where
St. Johns County, 1.69 mi NNW of Fruit Cove to 1.31 mi NNW of Fruit Cove
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
30.124, -81.636

A downburst with winds estimated at 60-65 mph leveled numerous trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515174, 515176, 515178, 515177, 515205, 515179, 515175, 515180.